Colorado, 2021

Winter Weather in Colorado, February 9 to 10, 2021

February 9 to 10, 2021 · NWS GJT · 2 events in 2 counties and zones

A low-amplitude shortwave trough moved across northwest Colorado and, when combined with increased moisture and favorable orographics, produced moderate snow over the northern mountains. Winds gusted up to 50 mph at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low-amplitude shortwave trough moved across northwest Colorado and, when combined with increased moisture and favorable orographics, produced moderate snow over the northern mountains. Winds gusted up to 50 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 9, 10:46 AM MST, 14 minutes earlier.

Area forecast discussion, Feb 9, 10:46 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1046 AM MST Tue Feb 9 2021

.SHORT TERM...(Today through Wednesday)
Issued at 501 AM MST Tue Feb 9 2021

Really anomalous H500 hand analysis map drawn at 00Z with 558dam
Atlantic ridge nosing westward across Greenland and 558dam
Pacific ridge arched into southern AK. This means lower than
normal heights across the interior of NOAM where the polar vortex
has settled. There is a double branched Polar Jet aloft...one
branch separating the true arctic plunge from the polar air. The
other branch extends around a digging trough off the Cali coast
and merges with the northern branch over the Intermountain West.
This southern branch is associated with moisture which will be
severely needed as the 00Z KGJT RAOB only had 0.13 PWAT in the
column. The interaction of the jets will help provide ascent for
synoptic scale lift across our CWA which begins over the North
this morning and drops southward over the next 36 hours or so. QG
forcing overall is fairly week with this jet which doesn't bode
well for top down saturation to the lower elevations. Luckily we
have the highest terrain around which will help capture the
moisture aloft and bring snow down to much of the Colorado
mountain bases. There is a hint of mid level forcing over the
southern 1/3 of the CWA tonight as the southern branch of this jet
dips southward by the arrival of the upstream trough into the
Southwest. This could bring some precipitation down to the lower
elevations of southeast Utah and southwest Colorado...but
measurable precipitation appears to be seen. Overall the
precipitation trend is up a bit over the southern Colorado
mountains and maybe just a bit less up north with the slow start
to precipitation this morning. Advisories in the northern Colorado
ranges will stand as is. Impacts expected at times over the I-70
corridor near Vail Pass with snow falling. The highest amounts
however look to be over the higher peaks to the North and
Southwest and have held off on an advisory for now. Some better
amounts look to fall over high West Elks as well with lesser
amounts over the bulk of the mid and lower elevations including
the Gunny Basin. The San Juan look to see 2-5 inches with some
locally high amounts on the northern high peaks as the event winds
up late Wednesday. Temperatures will be impacted by the passing
high clouds and precipitation the next few afternoon with milder
temperatures at night as a result. Overall though it looks to
remain seasonable.

.LONG TERM...(Wednesday night through Monday)
Issued at 501 AM MST Tue Feb 9 2021

The long term period continues to change from run to run with the
biggest differences appearing with the latter half of the weekend.
Until then, Wednesday and Thursday will see some snow showers along
the Divide...mainly for the northern and central mountains...while
the rest of the CWA will see times of sun and clouds. The action
gets going early Friday morning as moisture overspreads the region
and a series of disturbances provide plenty of lift for widespread
precip. As mentioned, the evolution of these disturbances has
changed from run to run with the GFS ensembles still trending wetter
than the EC ensembles but there's still some decent precip in the
drier solution. Look for light precip over the higher terrain
starting by daybreak Friday morning. By noon, an approaching wave
looks to cause a noticeable uptick in precip spreads and amounts. As
this wave moves off, a secondary trough drops in from the northwest
and keeps precip going through Saturday morning. The EC, and drier,
model, doesn't like the idea of the deeper troughs moving through
and so without the extra lift...QPF amounts are tempered down some.
Interestingly, cluster maps aren't all 'that' different through
Saturday so we'll see what the next few model runs bring. There is a
HUGE discrepancy though with regards to temperatures on Saturday and
Sunday. MEX guidance (GFS) suggesting high temps being about
thirty..yes 30...degrees below normal Saturday with lows below zero
across the region. The EC not showing anything near that. The GFS
really wants to tap into the frigid air to our northeast and advect
it across the Western Slope while the EC does not. Plenty of time to
hammer this out...

Yesterday, the models showed a second trough moving through the
region on Sunday, keeping QPF in the picture. Latest guidance keeps
the open wave in the forecast but it now gets shunted to AZ/NM where
the heaviest precip falls. The EC keeps a more northerly track and
so a bit more QPF across the region. These differences all deal with
the deep low responsible for the bitterly cold air across the
eastern half of the U.S. and it's evolution. Once models get a good
handle on that, model solutions will come around and get in better
agreement. Confidence is increasing for the Friday/Saturday system
but after that, not so much. It's still only Monday so plenty of
time for things to firm up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1040 AM MST Tue Feb 9 2021

Widespread broken to overcast skies will continue for the next 24
hours with some scattered clouds for KDRO. Cloud bases, for the
most part, hover between 5 to 7K and they will continue to lower
through the day...especially towards the late afternoon and
evening hours. Mountain TAF sites will likely start seeing some
-SN from about 00Z onwards which will drop vis and cigs and will
 continue through the overnight though cigs and vis will vary as
 snow starts and stops during that time.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST Wednesday for COZ004-013.

UT...None.
&&

SHORT TERM...15
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Feb 9, 5:15 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MST Tue Feb 9 2021

COZ001>014-017>023-UTZ022>025-027>029-101215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MST Tue Feb 9 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will increase across the northern Colorado mountains through
the morning hours...picking up across the central then southern
mountains this afternoon and tonight. Impacts to travel over the
higher mountain roadways and passes can be expected at times with
blowing snow also a threat above timberline.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unsettled weather will continue through much of the forecast as a
series of storms travel through the fast westerly flow aloft. The
biggest unknown continues to be the threat of arctic air being
pulled down the western side of the divide over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not most likely not be needed but any
snowfall reports would be welcome.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 9, 11:00 AM MST to February 10, 1:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area with locally higher amounts estimated at the Tower SNOTEL site. Winds gusted up to 50 mph at times.

Winter Weather, Flattop Mountains

When
February 9, 11:00 AM MST to February 10, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 3 to 10 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932610, 932611.